Question: I’ve been on antibiotics and have got a really upset stomach. Should I take a prebiotic or a probiotic?
In this case the answer is clear cut – a probiotic.
There is a lot of evidence that consumption of probiotics can alleviate symptoms of, or reduce the duration of, antibiotic associated diarrhoea.
From what we know about mechanisms of action, consumption of antibiotics kills many resident gut bacteria, reducing the overall bacterial population and providing room in the environment, so to speak, for harmful bacteria to become more dominant.
Consuming certain probiotics can either help boost bacterial numbers in the large intestine, preventing the increased growth in pathogenic bacteria until the resident population recovers, or can increase production of short chain fatty acids, decreasing the colonic pH, preventing growth of harmful bacteria.
Ideally probiotics would be taken alongside antibiotics, from day 1, to avoid the increase in numbers of the potentially harmful bacteria in the first place. This has been shown to be more effective.